Alert archive / New York / Flash Flood Warnings in 2006

Flash Flood Warning 28, NWS New York, NY

August 25, 2006Suffolk County, New York

NWS New York, NY issued this flash flood warning at Aug 25, 2006, 12:28 PM EDT for Suffolk County, New York. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2006, 12:28 PM EDT (16:28 UTC)
Expired
Aug 25, 2006, 2:00 PM EDT
In force
92 min
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 33 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 251630
FFWOKX
NYC103-251800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
1228 PM EDT FRI AUG 25 2006

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUFFOLK COUNTY IN SOUTHEAST NEW YORK...

* UNTIL 200 PM EDT...

* AT 1223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LINDENHURST...STONY BROOK...SMITHTOWN...SAYVILLE...RONKONKOMA...
  PORT JEFFERSON...PATCHOGUE...NORTHPORT...MOUNT SINAI...MELVILLE...
  MEDFORD...ISLIP...HUNTINGTON STATION...HUNTINGTON...HOLBROOK...
  HAUPPAUGE...FARMINGVILLE...DIX HILLS...DEER PARK...CORAM...
  COMMACK...CENTERPORT...CENTEREACH...BRENTWOOD...BAY SHORE AND
  BABYLON.

DOPPLER RADAR INDICATED A LINE OF HEAVY RAIN AND THUNDERSTORMS 
MOVING ACROSS THE WARNED AREA. RAINFALL RATES OF ONE TO TWO INCHES 
PER HOUR IS POSSIBLE...RESULTING IN FLASH FLOODING OF URBAN 
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE 
AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 4066 7341 4073 7297 4097 7301 4095 7345

$$
FIG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 10:00 AM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 25, 10:00 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1000 AM EDT FRI AUG 25 2006

.NEAR TERM (TODAY)...
MORNING UPDATE TO INCREASE POPS THIS MORNING...DUE TO AREA OF RAIN
MOVING THROUGH EASTERN NY AND EASTERN PA AND INTO PORTIONS OF THE
LOWER HUDSON VALLEY AS WELL AS CONNECTICUT. I HAVE INCREASE POPS TO
75 PERCENT THROUGH THE MORNING HOURS ACROSS THE NORTHERN HALF OF THE
CWA AND 60 PERCENT ACROSS THE REMAINDER OF THE CWA. IN ADDITION...I
HAVE ADDED CHANCE THUNDER FOR THE REMAINDER OF THE DAY.

OTHERWISE...THE FCST AREA IS CURRENTLY IN BETWEEN SHORTWAVES. ONE
MOVED OFFSHORE LATE THU EVENING AFTER PRODUCING SCT SHRA/TSTM
ACTIVITY EARLIER IN THE EVENING. NEXT S/W IS LOCATED NEAR LAKE
ONTARIO AND IS TRIGGERING SCT CONVECTION ACROSS CENTRAL NY/PA.
UPSTREAM OF THAT...YET ANOTHER S/W OVER MN IS SUSTAINING A LARGE MCS
ACROSS THE GREAT LAKES. ALL OF THIS UPSTREAM ENERGY WILL BE MOVING
ESE ALONG THE SOUTHERN EDGE OF THE WESTERLIES AND ACROSS THE REGION
TODAY AND TONIGHT. MEANWHILE AT THE SFC...STATIONARY FRONT REMAINS
PARKED ACROSS THE NRN MID ATLANTIC.

THE ABOVE FACTORS RESULT IN A DIFFICULT AND LOW CONFIDENCE
FCST...WITH THE MODELS STRUGGLING TO RESOLVE THE VARIOUS UPPER
FEATURES AND RESULTANT CONVECTIVE PRECIP AREAS MOVING RAPIDLY
THROUGH THE MEAN TROF IN THE FAST WESTERLY FLOW. POPS REMAIN AT
HIGH CHANCE THIS AFTERNOON AS THE NEXT S/W APPROACHES ALONG WITH
INCREASING WARM ADVECTION. INSTABILITY WILL BE SOMEWHAT LIMITED DUE
TO CLOUD COVER...BUT GFS/NAM BUFKIT SOUNDINGS DO SHOW NEGATIVE LIS
AND SHOWALTERS WITH CAPES OF 500-1000 J/KG AND K-INDICES OVER 30.
WILL MENTION CHANCE SHRA/TSTMS...DO NOT HAVE ENOUGH CONFIDENCE IN
THE AREAL EXTENT OF SHRA ACTIVITY TO GO FOR THE LIKELY POPS
ADVERTISED BY THE MAV MOS.

ALTHOUGH INSTABILITY WILL BE MARGINAL...WITH STRONG S/W APPROACHING
LATE THIS AFTERNOON AND 0-6KM SHEAR AROUND 50 KT BY EVENING...SVR WX
WILL BE A POSSIBILITY. BEST FOCUS APPEARS TO BE FURTHER WEST ACROSS
PA AND CENTRAL NYS...BUT SPC DOES HAVE THE FAR WRN PORTION OF THE
FCST AREA IN SLIGHT RISK FOR DAY ONE. WILL INCLUDE GUSTY WINDS AND
SMALL HAIL WITH TSTMS WORDING FOR THE AFFECTED ZONES...MOST OF
NORTHEAST NJ PLUS ORANGE/ROCKLAND COUNTIES.

OTHERWISE...BRIEF PERIOD OF MOSTLY CLEAR SKIES OVERNIGHT HAS ALLOWED
PATCHY FOG TO DEVELOP ACROSS NE NJ INTO WESTCHESTER CO AND ALSO ON
EASTERN LONG ISLAND. THIS SHOULD DISSIPATE DURING THE EARLY MORNING.

TEMPS TODAY WILL REMAIN SLIGHTLY BELOW NORMAL DUE TO THE EXTENSIVE
CLOUD COVER. MAV/FWC BLEND WAS ACCEPTED.
&&

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
DIFFICULT FCST CONTINUES AS THE AREA REMAINS JUST NORTH OF THE
STATIONARY FRONT...WITH UPPER LEVEL DISTURBANCES MOVING THROUGH THE
FAST WESTERLY FLOW. WENT WITH HIGH CHANCE POPS FOR SHRA/TSRA THIS
EVENING AS THE NEXT S/W MOVES PAST...THEN THINGS SHOULD QUIET DOWN
LATE WITH DIMINISHING UPPER SUPPORT/INSTABILITY.

FOR SAT/SAT NIGHT...00Z NAM/GFS RUNS BOTH TRENDED TOWARD A MORE
BUCKLED UPPER FLOW WITH STRONGER S/W RIDGING MOVING INTO THE NE.
THIS ALLOWS THE SFC HIGH ACROSS ME TO NOSE MORE STRONGLY DOWN INTO
THE FCST AREA. HOWEVER MODELS CONTINUE TO GENERATE PRECIP DURING
THIS PERIOD MAINLY ACROSS THE SW HALF OF THE FCST AREA. COULD EASILY
SEE MUCH OF SAT AND ESPECIALLY SAT NIGHT BEING MOSTLY DRY...BUT NOT
ENOUGH CONFIDENCE AT THIS POINT TO GO WITH ANYTHING LOWER THAN 30
POPS.

WARM FRONT FINALLY LIFTS NORTH OF THE REGION SUN AS A STRONG S/W
ROTATES ACROSS ONTARIO WITH AN ASSOCIATED SFC LOW AND COLD FRONT
MOVING THROUGH THE ERN GREAT LAKES. DEEP MOISTURE POOLS AHEAD OF
THIS FEATURE WITH PWATS PROGGED TO NEAR 2 INCHES BY SUN EVENING.
POPS INCREASE BACK TO HIGH CHANCE WITH SHRA/TSRA ON TAP. WAS TEMPTED
TO BUMP POPS UP TO LIKELY FOR SUN AFTERNOON AND NIGHT...BUT GIVEN
THE MODELS RECENT INCONSISTENT RUN TO RUN PERFORMANCES...DECIDED TO
HOLD OFF. HOPEFULLY THE 12Z RUNS WILL BE SIMILAR AND PERHAPS THE DAY
SHIFT CAN REFINE THE FCST FURTHER.

MAV MOS APPEARED TO BE A BIT COOL ON SAT AND RAISED IT BY A FEW
DEGREES. HIGHS WILL BE ABOUT 3-5 DEGREES BELOW NORMAL WITH THE COOL
AIRMASS BUILDING IN FROM THE NORTH AND PLENTY OF CLOUD COVER. TEMPS
WILL REBOUND TO JUST SLIGHTLY BELOW NORMAL SUNDAY AS THE WARM FRONT
MOVES THROUGH.
&&

.LONG TERM (MONDAY THROUGH THURSDAY)...
COLD FRONT SLOWLY MOVES THROUGH THE AREA MON AND MON NIGHT...WITH
CHANCE POPS FOR SHRA/TSRA CONTINUING.

THIS SURFACE FRONT LOOKS TO SAG JUST SOUTH OF THE CWA BY EARLY TUE
AS IT REMAINS PARALLEL TO MID AND UPPER LEVEL STEERING FLOW. NEW GFS
TAKES THIS FRONT A BIT FURTHER OFFSHORE BY TUE EVENING WHILE THE EC
IS STILL SLOWER. WILL LEAVE ANY CHANGES TO THIS PERIOD TO THE DAY
SHIFT AFTER THE NEW HPC GUIDANCE IS AVAILABLE. A SERIES OF WEAK LOW
PRESSURE CENTERS RIDE ALONG THIS FRONT AND WILL KEEP OUR WEATHER
POTENTIALLY UNSETTLED DURING THE TIME PERIOD. WILL CARRY CHANCE POPS
THROUGH TUESDAY. THEN...HIGH PRESSURE RIDGE BUILDS IN WEDNESDAY AND
THURSDAY PROVIDING LOW POPS AND DRY WEATHER.

TEMPERATURES WILL RUN CLOSE TO SEASONAL NORMS...UPPER 70S TO NEAR 80
WITH LOWS IN THE UPPER 50S TO LOWER TO MOD 60S. HPC NUMBERS LOOK
GOOD.
&&

.AVIATION...
NEXT 24 HOURS WILL FEATURE A MAINLY VFR FORECAST AS CONVECTIVE
DEBRIS FROM MCS ACTIVITY SPILLS OVER INTO FORECAST AREA IN THE
WESTERLY FLOW ALOFT. MVFR CEILINGS AND VSBYS POSSIBLE BRIEFLY IN ANY
CONVECTION THAT MANAGES TO WORK INTO THE AREA THIS AFTERNOON.
CONFIDENCE IS RATHER LOW ON THE OCCURRENCE OF MVFR CONDITIONS BUT
ANNOTATED CB TO AFTERNOON CLOUDS GROUP TO ACCOUNT FOR CONVECTION.
WINDS WILL BE FROM THE E/SE AT GENERALLY 10 KT OR LESS.
&&

.MARINE...
TRANQUIL CONDITIONS ON THE WATERS TO START THE PERIOD WILL GRADUALLY
DETERIORATE THROUGH THE WEEKEND DUE TO A STRENGTHENING E/SE FLOW.
THE COMBINATION OF HIGH PRESSURE RETREATING EAST OF THE CANADIAN
MARITIMES AND AN APPROACHING FRONTAL SYSTEM SUNDAY INTO EARLY MONDAY
WILL PRODUCE SMALL CRAFT SEAS ON THE OCEAN. WINDS WILL VEER AROUND
FROM THE EAST ON SAT TO THE SE ON SUN AND EVENTUALLY SW EARLY MON...
POSSIBLY REACHING SMALL CRAFT CRITERIA LATE SUN. CONDITIONS IMPROVE
LATE MON INTO TUE AS HIGH PRESSURES NOSES IN FROM THE WEST.
&&

.HYDROLOGY...
LOOKING AT MULTIPLE ROUNDS OF SCATTERED PRECIP OVER THE NEXT SEVERAL
DAYS. COULD SEE SOME AMOUNTS OF 1/2 TO 1 INCH...BUT SPREAD OUT OVER
24-48 HOUR PERIODS. AMOUNTS WILL BE LIGHTER FOR MOST PLACES AND
TIMES...AS COVERAGE OF RAINFALL SHOULD BE QUITE SCATTERED IN NATURE
UNTIL THE COLD FRONT MOVES CLOSER TO THE REGION ON SUN AND SUN
NIGHT. NOT EXPECTING ANY MAJOR FLOODING PROBLEMS ON AREA RIVERS AND
STREAMS...BUT LOCALLY HEAVY DOWNPOURS WITH TSTMS COULD CAUSE SOME
LOCALIZED PONDING OR BRIEF FLASH FLOODING AT TIMES.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

&&

BC/PW
Hazardous weather outlook, Aug 25, 3:57 AM EDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
357 AM EDT FRI AUG 25 2006

NJZ002>005-011-NYZ067-069-260800-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-UNION-ORANGE-
ROCKLAND-
357 AM EDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEW
JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED MOST OF NORTHEAST NEW
JERSEY AND WESTERN PORTIONS OF THE LOWER HUDSON VALLEY WITHIN A
SLIGHT RISK FOR SEVERE WEATHER FOR TODAY AND TONIGHT.

A STATIONARY FRONT STALLED JUST SOUTH OF THE REGION WILL COMBINE
WITH A STRONG UPPER AIR DISTURBANCE TO TRIGGER THUNDERSTORMS THIS
AFTERNOON ACROSS NORTHERN PENNSYLVANIA AND SOUTH CENTRAL NEW YORK
STATE. SOME OF THESE THUNDERSTORMS MAY ADVANCE EASTWARD INTO THE
LOWER HUDSON VALLEY AND NORTHEAST NEW JERSEY DURING THE LATE
AFTERNOON AND EVENING HOURS. THERE IS THE POTENTIAL FOR A FEW OF
THE STORMS TO PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

CTZ005>012-NJZ006-NYZ068-070>081-260800-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-HUDSON-PUTNAM-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
357 AM EDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

ANZ330-335-338-350-353-355-260800-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
357 AM EDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Aug 25, 12:14 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1214 PM EDT FRI AUG 25 2006

NYZ080-251715-
SOUTHWEST SUFFOLK-
1214 PM EDT FRI AUG 25 2006

...STRONG THUNDERSTORMS OVER SOUTHWEST SUFFOLK COUNTY...

AT 1210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BAY SHORE TO GILGO
STATE PARK...OR ALONG A LINE EXTENDING FROM BRENTWOOD TO 6 MILES
SOUTHEAST OF MASSAPEQUA...AND MOVING EAST AT 25 MPH.

THESE STORMS WILL BE...
  NEAR ROBERT MOSES STATE PARK BY 1225 PM.
  NEAR SAYVILLE BY 1230 PM.
  NEAR PATCHOGUE BY 1240 PM.
  NEAR DAVIS PARK BY 1245 PM.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

GOODMAN

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 10:33 AM EDTSevere Thunderstorm WarningOKXBronx, New York, Queens25 min
Aug 25, 10:40 AM EDTTornado WarningOKXBronx, New York17 min
Aug 25, 10:47 AM EDTSpecial Marine WarningOKX43 min
Aug 25, 11:05 AM EDTFlash Flood WarningOKXBronx, Nassau, New York, Queens40 min
Aug 25, 11:05 AM EDTSevere Thunderstorm WarningOKXBronx, Nassau, Queens23 min
Aug 25, 11:50 AM EDTSevere Thunderstorm WarningOKXNassau28 min
Aug 25, 11:55 AM EDTSpecial Marine WarningOKX65 min
Aug 25, 1:02 PM EDTSpecial Marine WarningOKX58 min
Aug 25, 2:02 PM EDTSpecial Marine WarningOKX43 min
Aug 25, 2:45 PM EDTSpecial Marine WarningOKX30 min

Nearby

Flash Flood Warnings in New York, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.